Human growth factor cream eases phototoxic reaction to PDT

June 1, 2007

A novel cream containing human growth factor and cytokines shows promise for improving post-procedural healing, particularly with rare phototoxic reactions to PDT, an expert says.

Key Points

PDT with topical 5-aminolevulinic acid (ALA) is growing in popularity, largely because newer protocols have virtually eliminated side effects, says Michael H. Gold, M.D., medical director at Gold Skin Care Center, Advanced Aesthetics Medi Spa, The Laser and Rejuvenation Center, and the Tennessee Clinical Research Center; and clinical assistant professor, division of dermatology, Vanderbilt University School of Medicine and School of Nursing, Nashville.

Nevertheless, Dr. Gold says two of his patients experienced severe cases of PDT-associated adverse events that required aggressive post-procedural care.

At that point, he says PDT was less popular because it caused erythema and swelling, necessitating downtime, which is exactly what his two recent patients experienced.

"What we've been doing all these years is trying to come up with tricks and techniques to avoid getting this PDT effect," with much success, Dr. Gold tells Dermatology Times.

Cause and effect

When one sees the PDT effect in a patient, one must consider why it happened.

"It could be that they had a long drug incubation time, an overexposure or robust exposure to light or, in our world, the most common cause is that patients went out in the sun" shortly after treatment, as both his patients briefly did, he says.

Dr. Gold had treated one patient with PDT and ALA for actinic keratoses (AKs), the other for acne vulgaris. For the first patient, he applied a 20 percent topical ALA solution (Levulan Kerastick, Dusa Pharmaceuticals) for one hour, followed by 15 minutes of blue light (Blu-U, Dusa) application. The second patient's treatment was identical except her drug incubation time was 25 minutes, Dr. Gold notes.

For both patients, he prescribed standard post-PDT care including a topical anti-inflammatory preparation and SPF 30 sunscreen, plus instructions to avoid sunlight or bright light for 48 hours. Nevertheless, he says that a few days post-treatment, each patient presented with severe phototoxicity reactions involving the entire area treated with the photosensitizer.

Whenever a patient presents with this problem, he says, "A physician panics."

Dr. Gold says he first gave the AK patient systemic corticosteroids intramuscularly and hydrocolloid dressings for three days, with minimal effect.